Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 26, 2021Sierra County, California

NWS Reno, NV issued this special weather statement at Jul 26, 2021, 2:58 PM PDT for Sierra County, California. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 2:58 PM PDT (21:58 UTC)
Expired
Jul 26, 2021, 3:15 PM PDT
In force
17 min
Issued by
NWS Reno, NV

County Sierra County, CA

The radar

The Reno radar (KRGX), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS85 KREV 262158
SPSREV

Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021
 
CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
      3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:25 AM PDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 11:25 AM PDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1125 AM PDT Mon Jul 26 2021

.UPDATE...With the increased chance of wetter thunderstorms
with rainfall cores capable of producing short period heavy
precipitation over recent and past burn scares in the region, a
flash flood watch was issued for central Sierra Front and far
western NV till 9PM this evening.

&&

.PREVIOUS DISCUSSION... /Issued 304 AM PDT Mon Jul 26 2021/

SYNOPSIS...

Light westerly winds will continue to pour smoke into the region
from the large Dixie Fire today. Monsoon moisture will overspread
the region leading to an increase in thunderstorm chances each
afternoon much of this coming week. After one more hot day,
temperatures will cool notably Tuesday before warming back up
again late week.

SHORT TERM...

* Smoke: AQI briefly improved in a few spots Sunday evening as
  outflows from afternoon/evening convection pushed the smoke
  around. However, winds became favorable again and allowed
  conditions to deteriorate overnight. And like Sunday, there is
  mixed confidence on improving conditions for late today,
  modulated by t-storm outflows. The one area that escapes the
  thick smoke is the E Sierra with more S/SE wind monsoonal
  trajectories developing today. With a change to south-southeast
  flow and thunderstorm coverage increasing over the next few
  days, smoke patterns will likely change.

* Thunderstorms: Respectable monsoon moisture push into the region
  this week with a large high centered over the Four Corners and
  Rockies. Thunderstorm probabilities will remain elevated with
  precipitable water values rising to near 1" by Tuesday afternoon
  in most ECMWF EPS members. Model solutions were mixed on the
  coverage of convection this afternoon but believe we will once
  again see scattered coverage for the eastern Sierra into Mineral
  County as a shortwave approaches. There are some indications that
  this shortwave may arrive a bit later in the day than previously
  progged. If so, earlier development of weaker cells and more
  clouds could limit coverage/intensity this afternoon and early
  evening. A wave lifting north out of SoCal could keep faster
  moving t-storms going into the pre-dawn hours Tuesday. For Tuesday
  PM, a combination of subsidence behind the outgoing wave and
  abundant PWATs could limit convective coverage. By Wednesday,
  there are indications a piece of the offshore trough will eject
  and combine with more favorable conditions across the Sierra and
  western NV (less cloud cover/decreased PWATs) to allow for a more
  robust development of thunderstorms.

* We'll really need to be on our toes with flash flood and debris
  flow risks on the newer burn scars such as Beckwourth, and even
  the ongoing Tamarack Fire especially on steeper slopes just west
  of Hwy 395 and steep terrain of Alpine County. It only takes
  5-10 minutes of heavy rain to cause major flooding on recent
  high intensity burns. Will continue to monitor on a daily basis
  with regard to whether a flash flood watch is needed, as flood
  flood environments have limited predictability in our region
  more than 12-18 hours out.

Hohmann

LONG TERM...Thursday onward...

Thunderstorm chances continue Thursday, but lesser coverage is
anticipated compared to Wednesday due to lack of large scale
forcing. Storms are likely to be of the more pulse variety with
localized heavy rainfall, gusty outflow winds (which could kick up
areas of dust), and the potential for small hail. Lightning could
always cause new fires, but due to the overall wetter nature of the
storms, it's much less likely for fires to make runs.

Thunderstorm coverage looks to increase a bit Friday and especially
Saturday as there is added forcing from a trough approaching the
west coast. With PWATs still lingering in the 0.5-0.8" sweet spot
and storm motions relatively slow due to the upper divergence in the
region, there is certainly increased concern for flash flooding
Saturday, particularly for recent burn scars and ongoing
wildfires. Showers could continue Saturday night, with low end
chances for an embedded thunderstorm.

The increasing dry southwest flow from the trough along the northern
CA coast will begin to push moisture eastward Sunday into Monday.
This will lead to less thunderstorm coverage, with chances really
waning by Monday. We'll also see the return of more typical
westerly afternoon breezes and decreasing humidity values around
August 2-3.

Daytime highs next week will be within a few degrees of normal,
varying day to day based on thunderstorm coverage and time of
storm initiation. Nights will remain mild due to the increased
moisture. We'll have to see how thunderstorms impact the wildfires
as rain and outflow winds will both be big contributors to smoke
and air quality impacts. -Dawn

AVIATION...

Widespread smoke and haze continues across the region with smoke
ceilings and MVFR-IFR visibility for many locations, along with
terrain obscuration. For areas that have been able to avoid the
denser smoke, slantwise visibility reductions remain a problem.

Flow becomes more south to southeast today into Tuesday, which will
change up the smoke trajectories from the past couple of days. We
are also looking at thunderstorm chances region-wide today, which
will also play a role in the smoke forecast due to unknowns such as
rainfall and erratic outflow winds. Therefore, the smoke forecast
has much lower confidence than usual. At this point, will lean
heavily on the HRRR smoke model for the forecast which is indicating
poor conditions this morning for all terminal except for KMMH, with
somewhat improving conditions (though don't expect it to clear) by
late afternoon and this evening. The one exception will be for areas
immediately downwind of the Tamarack and especially Dixie
wildfires, where heavier smoke remains.

Otherwise, thunderstorms today may bring localized heavy rainfall
and obscure terrain along with gusty and erratic outflow winds which
could produce areas of blowing dust. The heaviest rainfall is likely
to be for areas near and south of KMMH. Showers and a stray
thunderstorm could continue overnight, with the main focus in the
Sierra into northeast California.

Sufficient moisture will persist with thunderstorm chances
continuing daily through next weekend. -Dawn

FIRE WEATHER...

* TODAY: Monsoonal moisture is becoming better established in the
  Eastern Sierra to southern Lyon-Mineral Counties where a general
  east to southeast flow will prevail through this evening. As a
  result of the light wind flow, expect storms to be slow moving and
  capable of producing heavy rainfall and gusty outflow winds to 35
  mph. One or two storms could become particularly intense and
  capable of causing a flash flood or debris flow, including the
  Dexter burn scar. Farther north, the atmosphere aloft is not as
  unstable but showers and even an isolated thunderstorm or two is
  still possible. For the Tahoe Basin, northeast CA, Sierra Front
  and western NV in the Highway 50 corridor -- including the
  Tamarack Fire area, conditions will be more favorable for stronger
  and more widespread outflow winds to 45 mph but much smaller and
  more isolated heavy rain producing cores.

* TONIGHT AND EARLY TUESDAY: A shortwave will move through CA-
  western NV and keep showers and a few thunderstorms going.
  Instability is rather weak so we expect mainly showers. However we
  cannot completely rule out a few thunderstorms, especially along
  the Sierra into northeast CA. Storm motions will be picking up (15-
  20 mph), so there is some potential for a few dry lightning
  strikes.

* WEDNESDAY: Moisture content drops a bit and a shortwave off the
  coast will be ejecting northeastward. Breaks in the clouds will
  allow for better surface heating and instability which will
  combine with that shortwave to potentially fire a round of more
  robust showers and storms across the area with a bump up in
  lightning coverage and the danger to fire crews. While these
  storms will be moving, they will be efficient rain producers and
  capable of flash flooding and debris flows on area burn scars,
  especially where storm cells train. Gusty outflow winds will again
  be a concern.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 26, 1:49 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service RENO NV
149 PM PDT Mon Jul 26 2021

CAZ070>073-NVZ001>005-271200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
149 PM PDT Mon Jul 26 2021

...Smoke Impacts to Continue as Thunderstorm Risks Increase...

Smoke:

* Widespread smoke, mainly from the Dixie Fire, will continue to
  impact the region. There will be periods late in the day where
  air quality could improve somewhat around Reno-Tahoe and the
  Eastern Sierra. However for the most part you should expect poor
  air quality to persist, especially at night and in the
  mornings.

* Limit the intensity and duration of outdoor activities. Poor air
  quality could result in postponed or cancelled outdoor events.

* Thunderstorms will play a role in smoke intensity due to both
  rainfall chances for ongoing fires and erratic outflow winds.
  Smoke forecast predictablity is lower than usual going into
  this week.

Thunderstorms:

* A rather solid monsoon moisture surge will bring increasing
  thunderstorm chances to the area through much of the coming
  week. Latest model simulations suggest the best storm coverage
  will Wednesday and Friday-Saturday, with somewhat less coverage
  for Tuesday and Thursday.

* Nocturnal showers with isolated thunderstorms are possible late
  tonight into daybreak Tuesday and also Saturday night. Given the
  unusual time of day, this could catch many people off-guard.

* A significant concern with these storms is the potential for
  heavy rainfall and flash flooding on recent burn scars such as
  the Beckwourth Complex and ongoing fires such as the Tamarack
  Fire. It only takes 5-10 minutes of heavy rains to result in
  debris flows on these burn areas. Additional impacts include
  outflow winds to 45 mph, lightning with new fire starts outside
  storm cores, and small hail.

http://weather.gov/reno
Special weather statement, Jul 26, 2:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021

CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
      3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:14 AM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe11 hr
Jul 26, 2:28 PM PDTAreal Flood AdvisoryREVDouglas, Lyon92 min
Jul 26, 3:17 PM PDTFlash Flood WarningREVDouglas62 min
Jul 26, 4:43 PM PDTSpecial Weather StatementREV47 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.